Importance: Excess endogenous cortisol has been linked to venous thromboembolism (VTE) risk, but whether this relationship applies to exogenous glucocorticoids remains uncertain. Because the prevalence of glucocorticoid use and the incidence of VTE are high, an increased risk of VTE associated with glucocorticoid use would have important implications.
Background: To examine the association between glucocorticoid use and VTE.
Design: Population-based case-control study using nationwide databases.
Setting: Denmark (population 5.6 million).
Participants: We identified 38,765 VTE cases diagnosed from January 1, 2005, through December 31, 2011, and 387,650 population controls included through risk-set sampling and matched by birth year and sex. The VTE diagnosis date for the case was the index date for cases and matched controls.
Exposure: We classified individuals who filled their most recent glucocorticoid prescription 90 days or less, 91 to 365 days, and more than 365 days before the index date as present, recent, and former users, respectively. Present users were subdivided into new (first-ever prescription 90 days or less before the index date) and continuing users (others).
Main outcomes and measures: We used conditional logistic regression adjusted for VTE risk factors to estimate incidence rate ratios (IRRs) and 95% CIs for glucocorticoid users vs nonusers.
Results: Systemic glucocorticoids increased VTE risk among present (adjusted IRR, 2.31; 95% CI, 2.18-2.45), new (3.06; 2.77-3.38), continuing (2.02; 1.88-2.17), and recent (1.18; 1.10-1.26) users but not among former users (0.94; 0.90-0.99). The adjusted IRR increased from 1.00 (95% CI, 0.93-1.07) for a prednisolone-equivalent cumulative dose of 10 mg or less to 1.98 (1.78-2.20) for more than 1000 to 2000 mg, and to 1.60 (1.49-1.71) for doses higher than 2000 mg. New use of inhaled (adjusted IRR, 2.21; 95% CI, 1.72-2.86) and intestinal-acting (2.17; 1.27-3.71) glucocorticoids also increased VTE risk.
Conclusions and relevance: The risk of VTE is increased among glucocorticoid users. Although residual confounding may partly explain this finding, we consider a biological mechanism likely because the association followed a clear temporal gradient, persisted after adjustment for indicators of severity of underlying disease, and existed also for noninflammatory conditions. Hence, our observations merit clinical attention.